Hail, Marshall
- When
- July 12, 12:13 AM CST
- Where
- Marshall County, 0.51 mi E of State Center
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -93.160
A strong cold front moved into Iowa during the evening of the 11th and moved through the state during the early morning of the 12th. The atmosphere became very unstable by evening ahead of the cold front with MUCAPE between 4000 and 5000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front moved into Iowa during the evening of the 11th and moved through the state during the early morning of the 12th. The atmosphere became very unstable by evening ahead of the cold front with MUCAPE between 4000 and 5000 J/kg. Afternoon highs warmed into the upper 80s to mid 90s across the area, with dewpoints in the low to mid 70s. The lifted index fell to between -11 and -14 C. Weak shear was present, 20 to 30 kts. The atmosphere was quite capped with 700 mb temps around +14 C. just ahead of the cold front, with the freezing level in excess of 14,500 feet. In spite of the fact that the CAPE in the -10 to -30 C. layer was 500 to 1000 J/kg, it was not able to be realized. Thunderstorms had a difficult time forming ahead of the cold front due to the capped atmosphere. A few storms did fire, but with much of the dynamic forcing well to the north of the state, did not really take off. A few of the storms became severe with high winds reported in Marshall and Black Hawk Counties, and nickel size hail reported in Marshall County as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 11:50 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1250 AM CDT SAT JUL 12 2008 .SHORT TERM.../TONIGHT/ MAIN FORECAST ISSUE IS COLD FRONT AND UPPER LOW PROGGED TO PUSH ACROSS THE REGION/CWA LATE TONIGHT INTO SATURDAY MORNING. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MID LEVEL THETA-E ADVECTION HAVE DIMINISHED...BUT HAVE LEFT SOME RESIDUAL CLOUD COVER ACROSS THE SOUTHEAST CWA WHICH HAS KEPT TEMPS FROM WARMING TOO RAPIDLY THIS AFTERNOON. CONVECTION HAS BEGUN TO FIRE UP ALONG THE FRONT IN ND/MN THIS AFTERNOON...AS MODELS ARE IN DECENT AGREEMENT WITH TIMING OF FRONT AND PLACEMENT OF LOW. SO KEPT WITH A BLEND OF GFS/NAM AND PREVIOUS FORECAST. STRONG THETA-E ADVECTION AND ABUNDANT INSTABILITY CONTINUE AHEAD OF COLD FRONT TONIGHT...WITH SHEAR INCREASING DURING THE EVENING AS WELL. INCREASED POPS FURTHER SOUTH AND WEST PAST 00Z SATURDAY...AND CONTINUED TREND OVERNIGHT AS FRONT PUSHES FURTHER SOUTHEAST. ALSO KEPT MENTION OF HEAVY RAIN WITH PW REACHING NEAR 1.5 TO 2 INCHES BY 06Z SATURDAY OVER PORTIONS OF THE CENTRAL TO NORTHEAST CWA. .LONG TERM.../SATURDAY THROUGH FRIDAY/ GOOD AGREEMENT ON COLD FRONT POSITION NEAR OTTUMWA AT 12Z SATURDAY...WITH POTENTIAL FOR MORNING SHOWERS AND STORMS IN THAT REGION UNTIL MID MORNING. MINOR SHORTWAVE RIDING EAST THROUGH CENTRAL IOWA IN THE MORNING MAY ALSO KICK OFF A FEW SHOWERS IN THE POST FRONTAL REGIME. OTHERWISE...DECENT HEIGHT RISES BEHIND THE FRONT WILL CONTINUE TO PUSH IT SOUTHEASTWARD AND USHER IN A COOLER AND MUCH DRIER AIRMASS THAN WE HAVE FELT THE PAST COUPLE OF DAYS. QUIET WEATHER UNDER NW FLOW ALOFT AND SFC HIGH PRESSURE THROUGH MONDAY. COMFORTABLY COOL NIGHTS IN THE 50S AND HIGHS IN THE UPPER 70S TO MID 80S. BY TUESDAY THE UPPER LEVEL FLOW BECOMES MORE ZONAL AND A TRAIN OF SHORTWAVES WILL PASS OVER IOWA WHILE A QUASI-STATIONARY SURFACE BOUNDARY SETS UP IN OUR REGION. PLENTY OF TIME TO REFINE THE FORECAST...BUT INGREDIENTS FOR MULTIPLE CONVECTIVE COMPLEXES TO AFFECT THE UPPER MIDWEST SEEM TO BE COMING TOGETHER BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH FRIDAY. AT THIS TIME IT APPEARS THAT NORTHERN AREAS WILL BE AFFECTED INITIALLY AND THEN SOUTHERN AREAS MORE IN THE CROSS HAIRS LATE IN THE WEEK. && .AVIATION...12/06Z THUNDERSTORM COVERAGE HAS EXPANDED AGAIN SO ALTHOUGH THREAT HAS PASSED FOD/MCW...HAVE NOW INCLUDED MENTION AT REMAINDER OF SITES BASED ON EXTRAPOLATION. COLD FRONT IS THROUGH FOD/MCW AND SHOULD REACH DSM/ALO/OTM 07-11Z. OTHERWISE EXPECT VFR CONDITIONS WITH MID CLOUDS THROUGH AT LEAST SAT MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...MOYER AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI JUL 11 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 324 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ANTICIPATED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT DURING THE EARLY EVENING HOURS AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. THE THREAT FOR SEVERE WEATHER WILL INCREASE AS THE EVENING PROGRESSES CLOSER TO MIDNIGHT...WITH THE GREATEST SEVERE THREAT LOCATED NORTH OF INTERSTATE 80 AND WEST OF INTERSTATE 35 BEFORE MIDNIGHT. STORMS ARE EXPECTED TO PUSH FURTHER EAST OF INTERSTATE 35 PAST MIDNIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE THREATS...WITH A SECONDARY THREAT OF LOCALLY BRIEF HEAVY RAINFALL. RAINFALL AMOUNTS IN EXCESS OF 1 TO 2 INCHES ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER SOUTH OF HIGHWAY 34 AND EAST OF HIGHWAY 63 DURING THE MORNING HOURS SATURDAY. THERE MAY BE AN ISOLATED THUNDERSTORM IN THE AFTERNOON AS WELL. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. PRESENTLY IT IS TOO EARLY TO DETERMINE WHEN THE STORMS MAY REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO EARLY SATURDAY MORNING. PODRAZIK
The Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the first event began at 06:13 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind damage was reported along 3rd St in Washburn. Six to 7, and 3 to 4 inch tree branches were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101580, 101582, 101581.